Minnesota, 2003Tornado and Hail in Minnesota, May 14, 2003
May 14, 2003 · NWS MPX · 16 events in 5 counties and zones
12 hail, 3 funnel cloud, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 14, 3:00 AM CST, 8 hours 40 minutes earlier.
Area forecast discussion, May 14, 3:00 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT WED MAY 14 2003
SLOW MOVING UPPER LOW IS MAKING ITS WAY THROUGH UPPER LEVEL RIDGE
THIS MORNING. SURFACE REFLECTION OF NEARLY VERTICAL SYSTEM IS
EVIDENT OVER NORTHEAST SOUTH DAKOTA AT 08Z. AN UPPER LEVEL WAVE THAT
MANAGES TO BREAK THROUGH AN UPPER RIDGE AXIS OFTEN HAS A TENDENCY TO
BRING A GOOD DEAL OF PRECIPITATION...GIVEN AN ADEQUATE SUPPLY OF
MOISTURE. THIS SYSTEM APPEARS TO BE MAKING THE MOST OF THE
OPPORTUNITY AS 0.50 INCHES OF RAIN HAS ALREADY FALLEN AT CHANHASSEN.
VIGOROUS LIFT EVIDENT ON 295-300K SURFACES (ETA) IS DYNAMICALLY
DRIVEN BY JET MOMENTUM (I.E. DIVERGENCE IN THE LEFT FRONT QUAD OF
THE SPEED MAX). IN THIS INSTANCE...THE JET STREAK IS IN THE BASE OF
THE UPPER LEVEL TROUGH SO THE UPPER LEVEL LIFT IS EVEN MORE
PRONOUNCED THAN WOULD NORMALLY BE THE CASE. THE OMEGA FIELD MOVES
SOUTHEAST OF CWA AFTER MIDNIGHT AND IS FOLLOWED BY 3 DRY DAYS. BROAD
SOUTHWEST FLOW DEVELOPS LATE IN THE WEEKEND AND THIS IS FOLLOWED BY
SEVERAL DAYS WITH THUNDERSTORM CHANCES.
.MSP...NONE.
Hazardous weather outlook, May 14, 11:14 AM CST, 26 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151016-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT WED MAY 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HAIL UP TO DIME SIZE IS POSSIBLE WITH THE STRONGER THUNDERSTORMS
ACROSS SOUTH CENTRAL MINNESOTA THIS AFTERNOON. THE AREA IS ROUGHLY
SOUTH OF A LINE FROM FARIBAULT TO REDWOOD FALLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RJN
Event by event
12 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.
Funnel Cloud, Brown
- When
- May 14, 11:40 AM CST
- Where
- Brown County, 1 mi SW of Sleepy Eye
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
The first of three confirmed funnel clouds and one tornado on May 14 developed near Sleepy Eye. The airmass was very cold aloft, a weak surface trough was draped over south central Minnesota, and partly cloudy skies during the late morning hours enabled the development of scattered thunderstorms.
Tornado, Brown
- When
- May 14, 11:50 AM CST to 11:55 AM CST
- Where
- Brown County, 3 mi E of Sleepy Eye
- Rating
- F0
- Path length
- 2 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.300, -94.667
Tornado touched down just west of an oats field, moved across a grassy field, crossed the Cottonwood River, then dissipated. There were a few broken trees near the Cottonwood River, but no damage was caused to any structure. The oats were just coming out of the ground and were laid down only for about 12 hours before returning to normal growth.
Funnel Cloud, Blue Earth
- When
- May 14, 12:10 PM CST
- Where
- Blue Earth County, Lake Crystal
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Hail, Blue Earth
- When
- May 14, 12:11 PM CST
- Where
- Blue Earth County, Lake Crystal
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.117, -94.217
Hail, Brown
- When
- May 14, 12:15 PM CST to 12:20 PM CST
- Where
- Brown County, 6 mi WNW of New Ulm
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.350, -94.583
Hail, Faribault
- When
- May 14, 12:28 PM CST
- Where
- Faribault County, Kiester
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -93.717
Hail, Nicollet
- When
- May 14, 12:36 PM CST
- Where
- Nicollet County, 7 mi SW of Lafayette
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.383, -94.500
Hail, Nicollet
- When
- May 14, 12:45 PM CST to 1:15 PM CST
- Where
- Nicollet County, 3 mi W of Klossner
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.367, -94.500
Hail covered ground for several hours.
Hail, Brown
- When
- May 14, 12:57 PM CST
- Where
- Brown County, Essig
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.333, -94.617
Hail, Faribault
- When
- May 14, 1:00 PM CST
- Where
- Faribault County, 2 mi WNW of Kiester
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.550, -93.750
Hail, Blue Earth
- When
- May 14, 1:12 PM CST to 1:15 PM CST
- Where
- Blue Earth County, Mankato
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.167, -94.017
Hailed on the northeast side of Mankato.
Hail, Blue Earth
- When
- May 14, 1:37 PM CST
- Where
- Blue Earth County, 2 mi E of Vernon Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.950, -94.117
Funnel Cloud, Le Sueur
- When
- May 14, 1:50 PM CST
- Where
- Le Sueur County, 5 mi SW of Cleveland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Hail, Le Sueur
- When
- May 14, 1:53 PM CST
- Where
- Le Sueur County, Marysburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.250, -93.817
Hail, Blue Earth
- When
- May 14, 1:53 PM CST
- Where
- Blue Earth County, 2 mi N of Madison Lake
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -93.817
Hail, Blue Earth
- When
- May 14, 2:30 PM CST
- Where
- Blue Earth County, Lake Crystal
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.117, -94.217
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, May 14, 2003$200,000 · F2 · 1 event
- Tornado in Oklahoma, May 14, 2003$50,000 · F2 · 1 event
- Flash Flood and Hail in Iowa, May 14, 2003$1.4 million · 1.75 in hail · 23 events
- Hail in Texas, May 14, 2003$880,000 · 4.5 in hail · 1 event
- Tornado and Hail in Indiana, May 14, 2003$67,000 · F1 · 22 events
- Flash Flood and Hail in Illinois, May 14, 2003$350,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Iowa, May 14, 2003$93,000 · 1.75 in hail · 18 events
- Damaging Winds in Missouri, May 14, 2003$200,000 · 52 kt wind · 2 events
- Damaging Wind in Oklahoma, May 14, 2003$200,000 · 69 kt wind · 1 event
- Damaging Wind and Strong Wind in California, May 14, 2003$160,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2003$121,000 · 0.75 in hail · 6 events
- Hail and Damaging Winds in Mississippi, May 14, 2003$49,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350439, 5350755, 5350756, 5350757, 5350758, 5350759, 5350760, 5350761, 5350762, 5350763, 5350764, 5350765, 5350766, 5350767, 5350768, 5350769.